North Carolina, 2014

Flooding in North Carolina, September 12, 2014

September 12, 2014 · NWS MHX · 3 events in 3 counties and zones

Numerous showers and scattered thunderstorms along a slow moving cold front crossed eastern North Carolina during the afternoon and evening of September 12th, 2014. Very heavy downpours led to several reports of flooding over the southern parts of the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MHX wrote it up.

Numerous showers and scattered thunderstorms along a slow moving cold front crossed eastern North Carolina during the afternoon and evening of September 12th, 2014. Very heavy downpours led to several reports of flooding over the southern parts of the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Sep 12, 3:13 PM EST, 1 hour 47 minutes earlier.

Area forecast discussion, Sep 12, 3:13 PM EST, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
413 PM EDT FRI SEP 12 2014

.SYNOPSIS...
A FRONT WILL LINGER ACROSS THE AREA INTO EARLY NEXT WEEK WHILE
SEVERAL WAVES OF LOW PRESSURE MOVING ALONG IT. A STRONGER COLD
FRONT WILL MOVE THROUGH THE AREA WEDNESDAY OR THURSDAY.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
AS OF 345 PM FRIDAY...SHOWERS AND THUNDERSTORMS BLOSSOMED ACROSS
THE SLOW MOVING FRONT ACROSS COASTAL AREAS THIS AFTERNOON. UPPED
POPS TO 80 PERCENT IN THAT AREA WHILE KEEPING POPS LIKELY ACROSS
THE REMAINDER OF THE SOUTHERN CWA ALONG AND SOUTH OF HIGHWAY 70.
STILL EXPECT THE SHOWER AND THUNDERSTORM ACTIVITY TO DIMINISH
ACROSS LAND THIS EVENING AND SHIFT OFFSHORE OVERNIGHT AS THE FRONT
SLOWLY TRANSITIONS OFF THE COAST. RAINFALL WILL BE QUITE
HEAVY IN AREAS THAT SEE SHOWERS AND THUNDERSTORMS WITH SOME MINOR
FLOODING CONCERNS LINGERING THROUGH THE EVENING. CARRIED CHANCE POPS INLAND FOR
OVERNIGHT HOURS. EXPECT WIDESPREAD LOW STRATUS AND SOME AREAS OF
FOG TO DEVELOP OVERNIGHT IN THE CALM WINDS. FOLLOWED A BLEND OF
MOS GUIDANCE FOR TEMPERATURES OVERNIGHT WITH LOWS IN THE 70 TO 75
RANGE.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH 6 PM SATURDAY/...
AS OF 345 PM FRIDAY...EXPECT THE CHANCE OF SHOWERS AND
THUNDERSTORMS TO INCREASE THROUGH THE DAY ON SATURDAY PEAKING IN
THE AFTERNOON AND EARLY EVENING AS A FRONTAL BOUNDARY LINGERS
ACROSS THE AREA AND A SERIES OF SHORTWAVES MOVES ACROSS THE AREA.
PWS WILL REMAIN ABOVE 2 INCHES ACROSS THE AREA WITH A THREAT OF
HEAVY RAINFALL AND FLOODING. NOT ENOUGH CONFIDENCE ON
PRECIPITATION BEING WIDESPREAD ENOUGH TO WARRANT A FLOOD WATCH AT
THIS TIME HOWEVER. USED A BLEND OF MOS GUIDANCE FOR TEMPERATURES.
COULD SEE SOME BREAKS IN CLOUDS DURING THE DAY TO ALLOW TEMPS TO
RISE INTO THE LOW TO MID 80S.

&&

.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
AS OF 216 PM FRI...BROAD UPPER TROUGH OVER THE NORTHERN TIER
STATES WITH HIGH PRESSURE ALONG THE SOUTHERN TIER. THIS WILL BE
THE GENERAL PATTERN INTO THE BEGINNING OF THE WEEK. PERIOD WILL
START WITH FRONTAL BOUNDARY DRAPED ACROSS EASTERN NORTH CAROLINA.
MODELS AGREE ON MOVING THIS FRONT OFFSHORE DURING THE MORNING
HOURS OF SUNDAY. HOWEVER THEY DO DISAGREE ON PLACEMENT OF FRONT
WITH ENSEMBLES BEING FURTHER OFFSHORE THAN THE DETERMINISTIC
MODELS. WILL TREND THE POPS DOWN AS THE FRONT MOVES OFFSHORE
SUNDAY AFTERNOON INTO MONDAY.

PROGRESSIVE FLOW OVER THE US THIS EXTENDED PERIOD WITH BROAD UPPER
TROUGH OVER THE EASTERN HALF OF THE COUNTRY...RIDGING OVER THE
MOUNTAINS AND TROUGHING OVER THE PACIFIC OCEAN. TROUGHING WILL
CONTINUE OVER THE EAST COAST THROUGH THE PERIOD INTO THE WEEKEND.
MODELS DIVERGE LATER IN THE WEEK ON THE STRENGTH AND LOCATION OF THE
SURFACE FEATURES. BOUNDARY WILL LIFT NORTH OF THE AREA EARLY
TUESDAY AS A WARM FRONT WITH A COLD FRONT MOVING THROUGH
DURING THE EVENING HOURS AS A STRONG UPPER LEVEL VORT CENTER SWINGS
THROUGH THE BASE OF THE UPPER TROUGH. PRECIPITABLE WATERS REMAIN
AROUND 2 INCHES WITH LIFTED INDICES -4 OR LESS. AS FRONT MOVES
THROUGH THE AREA WILL SEE A MARKED DECREASE IN MOISTURE. FRONT MOVES
OFFSHORE TUESDAY NIGHT WITH FLOW BECOMING NORTHEASTERLY. THIS WILL
BRING COOLER TEMPERATURES WITH HIGH TEMPERATURES IN THE MIDDLE 70S
THROUGH THE REMAINDER OF THE WEEK. FRONT MOVES WELL OFFSHORE ON
WEDNESDAY. WAVE FORMS ON IT THURSDAY AS UPPER LEVEL ENERGY MOVES
NORTH ALONG THE COAST. MODELS DISAGREE ON STRENGTH OF WAVE AND
AMOUNT OF MOISTURE WITH GFSENS BEING WETTER THAN ECMWF. HAVE TRENDED
TOWARD THE DRIER ECMWF. EVEN SO WITH FRONT ALONG THE COAST AND LOW
PRESSURE MOVING NORTH ALONG IT...CANT RULE OUT PRECIPITATION...SO
WILL CONTINUE WITH SLIGHT CHANCE THROUGH THE LAST HALF OF THE WEEK.

&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
SHORT TERM /THROUGH TONIGHT/...
AS OF 145 PM FRIDAY...VERY DIFFICULT TAF FORECAST THIS PERIOD WITH
FRONT LINGERING ACROSS THE AREA. REMOVED PRECIPITATION MENTION FORM
PGV AND ISO THIS AFTERNOON LIMITING IT TO EWN AND OAJ. WILL BE
FLIRTING WITH MVFR AND VFR CONDITIONS THIS AFTERNOON OUTSIDE OF
SHOWERS AND THUNDERSTORMS. WHERE RAIN DEVELOPS MVFR TO IFR
CONDITIONS WILL BE POSSIBLE. EXPECT MOST OF THE SHOWERS AND
THUNDERSTORMS TO SLIP OFF THE COAST EARLY THIS EVENING. EXPECT
MVFR STRATUS TO DEVELOP AROUND MIDNIGHT AND LOWER TO IFR OVERNIGHT
WITH AREAS OF FOG AS WINDS GO CALM. EXPECT CONDITIONS TO IMPROVE
TO MVFR BY MID MORNING. CHANCES OF SHOWERS WILL INCREASE EARLY
MORNING AND WILL BE VERY HARD TO NAIL DOWN EXACT LOCATIONS OF
SHOWERS AND EVENTUALLY THUNDERSTORMS THAT WILL DEVELOP ON
SATURDAY.

LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
AS OF 258 PM FRI...FRONTAL BOUNDARY WILL BE IN THE AREA THROUGH THE
FORECAST PERIOD GIVING PERIODS OF MVFR/IFR CONDITIONS IN RAIN AND
THUNDERSTORMS. BEST CHANCES WILL BE SUNDAY WITH DECREASING CHANCES
MONDAY THROUGH WEDNESDAY. EVEN THOUGH CHANCES WILL BE DECREASING
THERE STILL WILL BE AREAS OF SUB VFR CONDITIONS IN PRECIPITATION.
EACH MORNING WILL ALSO HAVE AREAS OF IFR IN FOG/STRATUS WITH THE WET
GROUND.

&&

.MARINE...
SHORT TERM /THROUGH TONIGHT/...
AS OF 345 PM FRIDAY...THE COLD FRONT HAS PROGRESSED THROUGH THE
COASTAL WATERS AND SOUNDS DOWN TO NEAR CAPE LOOKOUT AND WILL
SLOWLY SHIFT OFF THE COAST OVERNIGHT. SEEING A BIT OF A SURGE
BEHIND THE FRONT ACROSS THE NORTHERN WATERS TO 15 TO 20 KT EARLY
TONIGHT...WHICH WILL DIMINISH AROUND MIDNIGHT. WILL SEE 4 TO 5
FOOT SEAS ACROSS THE NORTHERN WATERS EARLY DIMINISHING LATE. THE
FRONT WILL TRANSITION BACK INLAND ON SATURDAY WITH FLOW BECOMING
SOUTH TO SOUTHWEST ACROSS MOST OF THE WATERS ON SATURDAY...BUT
WINDS WILL NOT BE VERY STRONG WITH 2 TO 3 FOOT SEAS ACROSS MOST OF
THE WATERS.

LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/... AS OF 313 PM
FRI...FRONT WILL CONTINUE TO INFLUENCE THE COASTAL WATERS THROUGH
THE FORECAST PERIOD AS IT MEANDERS AROUND THE AREA. CONFIDENCE IS
LOW ON FRONTAL POSITION THROUGH THE PERIOD. BUT HAVE IT WEST OF
THE WATERS EARLY SUNDAY MOVING THROUGH THE WATERS BY SUNRISE
SUNDAY WITH SURFACE FLOW BECOMING NORTHEASTERLY. GRADIENT WILL
GENERALLY BE LOOSE...HOWEVER AS HIGH PRESSURE TRIES TO BUILD INTO
THE AREA BEHIND THE FRONT SUNDAY MORNING...WILL SEE GRADIENT
TIGHTEN UP FOR SPEEDS OF UP TO 20 KNOTS. GRADIENT WILL LOOSEN AS A
WAVE FORMS ON THE FRONT SUNDAY NIGHT AND BRINGS IT BACK TOWARD THE
COAST TURNING FLOW BACK AROUND TO SOUTHWESTERLY IN THE SOUTHERN
WATERS MONDAY MORNING. NO FLAGS EXPECTED DURING THE PERIOD WITH
LIGHT GRADIENT.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...NONE.

&&

SYNOPSIS...RSB
NEAR TERM...RSB
SHORT TERM...RSB
LONG TERM...CGG
AVIATION...CGG/RSB
MARINE...CGG/RSB
Hazardous weather outlook, Sep 12, 2:54 AM EST, 14 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
354 AM EDT FRI SEP 12 2014

NCZ029-044>047-079>081-090>094-098-130800-
MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-
MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-ONSLOW-
354 AM EDT FRI SEP 12 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

SHOWERS AND A FEW THUNDERSTORMS ARE LIKELY THIS EVENING INTO
TONIGHT. SOME OF THE STORMS WILL PRODUCE LOCALIZED HEAVY RAINFALL
THAT COULD PRODUCE LOCALIZED FLOODING OF LOW-LYING AREAS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

A COLD FRONT IS FORECAST TO BECOME NEARLY STATIONARY OVER THE
WEEKEND INTO POSSIBLY EARLY NEXT WEEK. THE FRONT WILL HELP TO
PRODUCE MULTIPLE ROUNDS OF SHOWERS AND THUNDERSTORMS DURING THIS
PERIOD...SOME WITH TORRENTIAL DOWNPOURS. SEVERAL INCHES OF RAIN
COULD OCCUR WHICH MAY RESULT IN LOCALIZED FLOODING OF SMALL
STREAMS AND CREEKS AS WELL AS POOR DRAINAGE AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ095-103-104-130800-
CARTERET-OUTER BANKS DARE-OUTER BANKS HYDE-
354 AM EDT FRI SEP 12 2014

...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RIP CURRENT RISK.

SHOWERS AND A FEW THUNDERSTORMS ARE LIKELY THIS EVENING INTO
TONIGHT. SOME OF THE STORMS WILL PRODUCE LOCALIZED HEAVY RAINFALL
THAT COULD PRODUCE LOCALIZED FLOODING OF LOW-LYING AREAS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

A COLD FRONT IS FORECAST TO BECOME NEARLY STATIONARY OVER THE
WEEKEND INTO POSSIBLY EARLY NEXT WEEK. THE FRONT WILL HELP TO
PRODUCE MULTIPLE ROUNDS OF SHOWERS AND THUNDERSTORMS DURING THIS
PERIOD...SOME WITH TORRENTIAL DOWNPOURS. SEVERAL INCHES OF RAIN
COULD OCCUR WHICH MAY RESULT IN LOCALIZED FLOODING OF SMALL
STREAMS AND CREEKS AS WELL AS POOR DRAINAGE AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Sep 12, 1:37 PM EST, 3 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
237 PM EDT FRI SEP 12 2014

NCZ093-094-121930-
CRAVEN-PAMLICO-
237 PM EDT FRI SEP 12 2014

...STRONG THUNDERSTORMS WILL MOVE ACROSS PAMLICO AND CRAVEN COUNTIES
THROUGH 330 PM EDT...

AT 237 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
REELSBORO...OR ABOUT 7 MILES NORTHEAST OF JAMES CITY...MOVING
SOUTHEAST AT 15 MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE
GRANTSBORO...ALLIANCE...ARAPAHOE...MINNESOTT BEACH...JANEIRO...AND
MINNESOTT BEACH FERRY.

HAZARDS INCLUDE...
HEAVY RAINFALL AND MINOR FLOODING.

THESE STORMS WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.

&&

LAT...LON 3494 7684 3495 7683 3497 7678 3496 7682
      3507 7700 3502 7698 3509 7712 3526 7693
      3522 7685 3522 7669 3516 7660 3515 7653
      3506 7660 3494 7679 3492 7676 3496 7670
      3495 7666 3488 7672
TIME...MOT...LOC 1837Z 309DEG 11KT 3511 7691

AUSTIN
Special weather statement, Sep 12, 1:49 PM EST, 3 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
249 PM EDT FRI SEP 12 2014

NCZ095-098-121915-
CARTERET-ONSLOW-
249 PM EDT FRI SEP 12 2014

...STRONG THUNDERSTORMS WILL AFFECT ONSLOW AND CARTERET COUNTIES
THROUGH 315 PM EDT...

AT 248 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
PELETIER...OR ABOUT 13 MILES WEST OF NEWPORT...NEARLY STATIONARY.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE PELETIER.

HEAVY RAINFALL AND MINOR FLOODING.

THESE STORMS WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.

&&

LAT...LON 3471 7728 3479 7718 3478 7717 3479 7716
      3480 7711 3481 7696 3483 7694 3474 7683
      3471 7692 3469 7695 3470 7695 3469 7698
      3468 7697 3461 7719
TIME...MOT...LOC 1848Z 281DEG 1KT 3475 7708

AUSTIN
Special weather statement, Sep 12, 2:36 PM EST, 2 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
336 PM EDT FRI SEP 12 2014

NCZ092-093-095-122015-
CARTERET-CRAVEN-JONES-
336 PM EDT FRI SEP 12 2014

...STRONG THUNDERSTORMS WILL SLOWLY MOVE ACROSS CARTERET...CRAVEN
AND JONES COUNTIES THROUGH 415 PM EDT...

AT 335 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS
OVER CHERRY POINT AIR STATION...OR ABOUT OVER HAVELOCK...MOVING
SOUTHEAST AT 10 MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE NORTH HARLOWE......
HARLOWE.

HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.

HEAVY RAINFALL AND MINOR FLOODING.

DON'T WAIT UNTIL YOU SEE THE FIRST LIGHTNING FLASH BEFORE HEADING TO
SAFETY. MOVE INDOORS AT THE FIRST SIGN OF THREATENING SKIES OR THE
FIRST SOUND OF THUNDER. MAKE SURE THAT LIGHTNING IS WELL AWAY FROM
YOUR LOCATION BEFORE RESUMING OUTDOOR ACTIVITY.

THESE STORMS WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.

&&

LAT...LON 3493 7721 3498 7692 3495 7688 3495 7682
      3492 7676 3494 7672 3497 7670 3499 7671
      3500 7669 3500 7662 3498 7659 3501 7656
      3501 7650 3504 7649 3504 7645 3496 7642
      3495 7645 3496 7642 3486 7639 3471 7708
TIME...MOT...LOC 1935Z 317DEG 7KT 3490 7685

AUSTIN
Local storm report, Sep 12, 3:24 PM EST, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
424 PM EDT FRI SEP 12 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     FLOOD            SWANSBORO               34.69N  77.13W
09/12/2014                   ONSLOW             NC   PUBLIC

            MINOR FLOODING IN SWANSBORO. 8 INCHES OF WATER ON
            HIGHWAY 24 BUT PASSABLE TO TRAFFFIC.

&&

EVENT NUMBER MHX1400532

JBM
Special weather statement, Sep 12, 3:29 PM EST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
429 PM EDT FRI SEP 12 2014

NCZ080-090-092>095-098-122230-
BEAUFORT-DUPLIN-JONES-CRAVEN-PAMLICO-CARTERET-ONSLOW-
INCLUDING THE CITIES OF...WASHINGTON...RIVER ROAD...WALLACE...
WARSAW...ROSE HILL...KENANSVILLE...BEULAVILLE...MAGNOLIA...
MAYSVILLE...POLLOCKSVILLE...TRENTON...NEW BERN...HAVELOCK...
VANCEBORO...ORIENTAL...ALLIANCE...BAYBORO...ARAPAHOE...
MINNESOTT BEACH...VANDEMERE...STONEWALL...MOREHEAD CITY...
BEAUFORT...EMERALD ISLE...NEWPORT...JACKSONVILLE
429 PM EDT FRI SEP 12 2014

...NUMEROUS THUNDERSTORMS WITH VERY HEAVY RAIN WILL CONTINUE...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED NUMEROUS
THUNDERSTORMS WITH VERY HEAVY RAIN OVER MUCH OF BEAUFORT...DUPLIN...
JONES...CRAVEN...PAMLICO...CARTERET AND ONSLOW COUNTIES.

THE STORMS HAVE SHOWN LITTLE MOVEMENT OR ARE DRIFTING ERRATICALLY.

RADAR ESTIMATES BETWEEN ONE HALF AND ONE INCH HAS FALLEN IN THE
PAST FEW HOURS...WITH A FEW LOCATIONS IN CARTERET...ONSLOW AND
PAMLICO COUNTIES RECEIVING BETWEEN THREE AND FOUR INCHES.

STORMS WILL CONTINUE TO FORM AND DRIFT ERRATICALLY FOR THE
REMAINDER OF THE AFTERNOON INTO EARLY THIS EVENING.

SOME OF THE STRONGEST STORMS COULD PRODUCE GUSTY WINDS OF 30 TO
40 MPH.

DON'T WAIT UNTIL YOU SEE THE FIRST LIGHTNING FLASH BEFORE HEADING
TO SAFETY. MOVE INDOORS AT THE FIRST SIGN OF THREATENING SKIES OR
THE FIRST SOUND OF THUNDER. MAKE SURE THAT LIGHTNING IS WELL AWAY
FROM YOUR LOCATION BEFORE RESUMING OUTDOOR ACTIVITY.

THESE STORMS WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.

&&

AUSTIN
Local storm report, Sep 12, 4:45 PM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
545 PM EDT FRI SEP 12 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0511 PM     FLOOD            ROSE HILL               34.83N  78.03W
09/12/2014                   DUPLIN             NC   911 CALL CENTER

            MINOR FLOODING ON HIGHWAY 117.

0511 PM     FLOOD            CHINQUAPIN              34.82N  77.80W
09/12/2014                   DUPLIN             NC   911 CALL CENTER

            MINOR FLOODING AT LIMON ROAD AND HIGHWAY 111... AND ON
            QUINCE DAIL ROAD.

&&

EVENT NUMBER MHX1400533
EVENT NUMBER MHX1400534

JBM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, Onslow

When
September 12, 5:00 PM EST to 5:45 PM EST
Where
Onslow County, Gregory Forks to 0.44 mi W of Gregory Forks
Cause
Heavy Rain
Reported by
State Official
Coordinates
34.880, -77.570

Very heavy rain produced flooding near Richlands. Roads were reported to be washed out near the intersection of Gregory Fork Road and Turtle Shell Road.

Flood, Duplin

When
September 12, 6:00 PM EST to 6:45 PM EST
Where
Duplin County, 1.13 mi W of Hallsville to 1.9 mi WNW of Hallsville
Cause
Heavy Rain
Reported by
State Official
Coordinates
34.900, -77.840

Heavy rain west of Beulaville produced flooding along Blizzardtown and Hallsville roads.

Flood, Craven

When
September 12, 6:19 PM EST to 6:55 PM EST
Where
Craven County, 2.15 mi SSW of Perfection to 1.48 mi SSE of Perfection
Cause
Heavy Rain
Reported by
State Official
Coordinates
35.220, -77.280

Heavy rain northwest of New Bern led to flooding along Asbury Road. Logs were reported to be floating in the road.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2014Every state in 2014This day in weather historyWarnings in North Carolina, September 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 543876, 543877, 543878.